A previously fit and well 41 -year-old male underwent an anterior resection under general anaesthesia with regional blockade. In recovery he required additional analgesia for escalating pain and treatment for nausea, following which he had an apparent seizure.

The following arterial blood gas sample was taken during resuscitation:

Parameter

Patient Value

Normal Adult Range

FiO2

0.6

 

 

6.91*

7.35 - 7.45

PCO2

64 mmH 8.5 kPa *

35 —45 (4.6 —6.0

PO2

158 mmH 21 kPa *

75-98 (10- 13)

 

SaO2

96%

 

Bicarbonate

12 mmol/L*

22 - 26

Base Excess

-18 mmol/L*

 

Sodium

145 mmol/L

135 - 145

Potassium

4.1 mmol/L

3.5 - 5.2

Chloride

110 mmol/L

95- 110

Lactate

16 mmol/L*

 

Haemoglobin

166 g/L*

115- 160

Glucose

9.0 mmol/L*

3.6 - 7.7

Describe the acid-base abnormality. (20% marks)

Give six possible causes for this clinical and biochemical scenario. (30% marks)

[Click here to toggle visibility of the answers]

College Answer

a)  

  • Severe acidaemia due to a mixed metabolic (high anion gap lactic acidosis) and respiratory acidosis. Anion Gap is 27.

b)                                        

  • Dystonic drug reaction
  • Intra-abdominal catastrophe
  • Acute Intracranial event e.g. SAH
  • Local Anaesthetic toxicity
  • Myocardial infarction
  • Anaphylaxis 
  • Seizure

 

Discussion

a)

Let us dissect these results systematically.

  1. The A-a gradient is high; ~347.8 mmHg.
    (713 × 0.6) - (64 × 1.25)
    The P/F ratio is 263.
  2. There is acidaemia
  3. The PaCO2 is not compensating for the acidaemia
  4. The SBE is -18, suggesting a severe metabolic acidosis
  5. The respiratory compensation is essentially non-existent - the expected PaCO2 (12 × 1.5) + 8 = 26mmHg, according to the Boston rules. Thus, there is also a respiratory acidosis.
    (Copenhagen rules can also be applied, and yield an expected PaCO2 of 22 mmHg)
  6. The anion gap is 27.1 (145 + 4.1) - (110 + 12). 
    Assuming the albumin is normal, the AG is raised by 15.1
    The delta ratio is therefore (15.1 / 12) = 1.26

Thus, this is a pure HAGMA and a respiratory acidosis.

b) The key features of history are abdominal surgery, worsening pain,  analgesia, and antiemetics. Then, the patient had an "apparent seizure". The college wanted explanations of this "clinical and biochemical" picture. The following differentials were constructed without the benefit of the college model answer, before the official paper was released, and they differ from the college answer. The college had the LA toxicity, but they also threw in a dystonic drug reaction, intra-abdominal catastrophe, myocardial infarction, anaphylaxis and subarachnoid haemorrhage. It is unclear whether the differentials offered below would have scored any marks.

  1. Sepsis: the lactic acidosis is due to sepsis, and the "seizure" was rigors.
  2. Hypovolemic shock due to third space losses: the haemoglobin is raised, suggesting that there has been haemoconcentration. Either there are ongoing  third space losses, or the anaesthetist was insufficiently generous with the IV fluids. Lactate is explained by the shock state.
  3. Epilepsy: the patient is an epileptic and the combination of abdominal sepsis and opiates lowered his seizure threshold
  4. Local anaesthetic toxicity: the patient had a seizure because some of the local anaesthetic from the regional blockade was inadvertantly administered intravenously (hence the worsening pain: the block was of poor quality)
  5. Obstructive sleep apnoea: the patient is polycythaemic, and may have long-standing OSA- this, in combination with the opiates he received, caused the respiratory failure component. Hypercapnea then caused a seizure.
  6. Neuroleptic malignant syndrome: the patient got some "analgesia" which might have been opiates or tramadol, and this might have interacted with his usual SSRIs. And then he got some metoclopramide or prochlorperazine, causing a seizure.

Generic causes of a lactic acidosis are also offered below, for completeness